What Do You Do if You are Forced to Come Off of Your Opioid Pain Medication Without Medical Guidance
Opioid medications have a natural property that causes physical dependence. Other medications used to treat high blood pressure, depression, and inflammation can do the same. Common substances, like caffeine, have that property. Because our bodies adapt, it is normal for these chemicals to become “known to us” over the time of exposure. When abruptly or too rapidly taken away, our bodies revolt. That experience can range from uncomfortable to life-threatening, particularly if we have other medical problems such as diabetes or heart disease. Feelings of withdrawal have been reported in varying degrees by signs such as an increase in sweating, rapid heart rate, nausea, diarrhea, goosebumps, headaches, inability to sleep and agitation.
At times, the pain provider may decide that it is advisable in the treatment plan to discontinue opioid therapy. It may be for one of the following reasons:
- intolerable or uncontrolled side effects
- serious non-adherence to the treatment plan or unsafe patient or family behaviors
- lack of improvement in pain and function
- a desire on the part of the patient to discontinue therapy.
Discontinuation of opioid therapy should be done gradually and under medical supervision. It is not standard of care or ethically sound to permit opioid tapering to be left to the responsibility of the patient without guidance or supervision. After watching what occurred in the aftermath of Hurricane Katrina, many in the pain field are concerned that unintentional abandonment and unsupervised withdrawal from at risk medications like opioids should be discussed as part as emergency preparedness planning in all states. Action should be taken to prevent this situation from repeating itself. Therefore, it is not acceptable for individuals to be facing withdrawal alone due to medical abandonment or sudden changes in medical providers.
If you find yourself without a provider and are given no options but to wean yourself from your opioids, the American Pain Foundation recommends that you:
- Notify other healthcare providers who care for you and seek their guidance
- Go to your local emergency department if you begin to experience withdrawal symptoms listed above; report why you are in this situation
- Report your situation to the State Medical Board and Hospital Administrator where your provider has admitting privileges.
Will wrote for HealthCentral as a patient expert for Pain Management.